Hail, Maverick
- When
- April 23, 7:08 PM CST
- Where
- Maverick County, 2.16 mi NNE of La Gloria
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 28.780, -100.490
A dryline extended from West Texas through the Big Bend region into northern Mexico and interacted with strong, moist upslope flow into the mountains to form thunderstorms. One of these storms became a supercell and moved across the plains into Maverick County and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A dryline extended from West Texas through the Big Bend region into northern Mexico and interacted with strong, moist upslope flow into the mountains to form thunderstorms. One of these storms became a supercell and moved across the plains into Maverick County and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 23, 5:56 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 656 PM CDT WED APR 23 2014 .AVIATION... STRONG SOUTHEASTERLY FLOW IN THE LOW LEVELS CONTINUES THIS EVENING. THIS IS BRINGING MOISTURE IN FROM THE GULF AND SETTING UP CONDITIONS FOR LOW CIGS LATER TONIGHT. EXPECT CIGS TO DROP TO MVFR AND THEN IFR AT AUS...SAT...AND SSF. CIGS SHOULD START TO LOWER AROUND 06Z AND FALL TO IFR AROUND 10Z. THEN CONDITIONS WILL IMPROVE LATE MORNING THURSDAY. DRT SHOULD REMAIN VFR THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 301 PM CDT WED APR 23 2014/ SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... UPSLOPE FLOW AND LIFT AHEAD OF UPPER LEVEL TROUGH MOVING EAST ACROSS THE FOUR CORNERS REGION HAS GENERATED SHOWERS/THUNDERSTORMS OVER THE SERRANIAS DEL BURRO OF MEXICO. HI-RES MODELS BRING SOME OF THESE EAST TO NEAR I-35 BY MIDNIGHT PRIOR TO DISSIPATION. THE HI-RES MODELS HAVE DONE WELL LATELY AND WILL FOLLOW THEM. LAPSE RATES AND SHEAR SUGGEST SOME STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE AND WILL CONTINUE TO MENTION IN THE HWO. ISOLATED SHOWERS CAN BE EXPECTED DURING THE OVERNIGHT HOURS. THE UPPER LEVEL TROUGH MOVES OUT INTO THE PLAINS STATES THURSDAY DRAGGING A PACIFIC FRONT EAST TO ALONG AND EAST OF I-35 BY AFTERNOON. LACK OF UPPER LEVEL DYNAMICS AS TROUGH PASSES WELL NORTH AND WARM MID LEVEL TEMPERATURES WOULD GENERALLY INHIBIT CONVECTIVE DEVELOPMENT. HOWEVER...CONVERGENCE ALONG THE FRONT AND WELL ABOVE AVERAGE SURFACE TEMPERATURES WILL ALLOW FOR ISOLATED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF I-35 IN THE AFTERNOON WITH LAPSE RATES AND INSTABILITY SUGGESTING STRONG STORMS ARE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL END WITH SUNSET THURSDAY. A DRIER AIRMASS WILL SETTLE INTO THE AREA BEHIND THE FRONT. LONG TERM (FRIDAY THROUGH WEDNESDAY)... THE FRONT RETREATS BACK NORTH ON FRIDAY AHEAD OF ANOTHER UPPER LEVEL TROUGH MOVING INTO THE WEST COAST. UPSLOPE FLOW AND HEATING WILL GENERATE SHOWERS AND THUNDERSTORMS OVER THE SERRANIAS DEL BURRO AND DRYLINE SATURDAY AFTERNOON WITH STEERING FLOW TAKING THEM EAST ACROSS THE RIO GRANDE BY EVENING AND ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS SATURDAY NIGHT. THE UPPER LEVEL TROUGH MOVES OUT INTO THE PLAINS ON SUNDAY AND THEN SLOWLY DEEPENS AS IT DRIFTS ACROSS THE PLAINS MONDAY TO THE MISSISSIPPI AND OHIO VALLEYS TUESDAY INTO WEDNESDAY. THIS WILL DRAG ANOTHER PACIFIC FRONT ACROSS SOUTH CENTRAL TEXAS TO NEAR THE I-35 SUNDAY AND TO THE COAST MONDAY. MOISTURE CONVERGENCE ALONG THE FRONT WILL GENERATE ISOLATED SHOWERS AND THUNDERSTORMS ACROSS EASTERN AREAS SUNDAY AND FAR EASTERN AREAS MONDAY MORNING WITH SOME STRONG STORMS AGAIN POSSIBLE. A WARMING TREND IS EXPECTED FRIDAY THROUGH MONDAY...ESPECIALLY SUNDAY INTO MONDAY DUE TO DOWNSLOPE EFFECTS AND WARM TEMPERATURES OFF THE MEXICAN PLATEAU. A COLD FRONT WITH SOME ORIGINS IN CANADA WILL SURGE ACROSS SOUTH CENTRAL TEXAS TUESDAY WITH A COOLER AIRMASS AND BELOW AVERAGE TEMPERATURES BY WEDNESDAY. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO LOW HUMIDITIES AND NORTHWEST WINDS AROUND 10 MPH ALONG THE RIO GRANDE INTO THE EDWARDS PLATEAU THURSDAY AFTERNOON. ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE DUE TO LOW HUMIDITIES SUNDAY THROUGH WEDNESDAY WITH GUSTY WEST TO NORTHWEST WINDS SUNDAY INTO MONDAY AND BREEZY NORTH WINDS TUESDAY INTO WEDNESDAY. OTHERWISE...WETTING RAINS WILL BE SPARSE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 88 64 87 68 / 10 10 - - - AUSTIN BERGSTROM INTL AIRPORT 65 88 63 87 67 / 10 10 - - - NEW BRAUNFELS MUNI AIRPORT 65 89 65 88 67 / 10 10 - - - BURNET MUNI AIRPORT 65 88 62 87 68 / 20 10 - - - DEL RIO INTL AIRPORT 69 96 68 94 72 / 20 - - - - GEORGETOWN MUNI AIRPORT 66 87 63 86 69 / 10 10 - - - HONDO MUNI AIRPORT 67 94 65 94 70 / 20 10 - - - SAN MARCOS MUNI AIRPORT 65 88 64 87 67 / 10 10 - - - LA GRANGE - FAYETTE REGIONAL 66 86 65 85 67 / 10 10 - - - SAN ANTONIO INTL AIRPORT 66 90 66 90 69 / 20 10 - - - STINSON MUNI AIRPORT 66 92 66 91 69 / 20 10 - - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...05 SYNOPTIC/GRIDS...24 PUBLIC SERVICE/DATA COLLECTION...33
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1009 AM CDT WED APR 23 2014 TXZ171>173-183>194-202>209-217>225-228-241515- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1009 AM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE RIO GRANDE PLAINS...MAINLY WEST OF A LINE FROM ROCKSPRINGS TO DEL RIO. THESE STORMS COULD BECOME STRONG...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. OVERNIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS SATURDAY NIGHT THROUGH SUNDAY AS AN UPPER LEVEL DISTURBANCE AND DRYLINE APPROACH THE AREA. A FEW STORMS COULD BECOME STRONG SUNDAY AFTERNOON ACROSS THE NORTHERN HILL COUNTRY. ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY MONDAY THROUGH WEDNESDAY NEXT WEEK ALONG AND WEST OF INTERSTATE 35 DUE TO LOW HUMIDITY AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT WED APR 23 2014
TXZ202-217-240100-
KINNEY-MAVERICK-
726 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND EXTREME SOUTHWESTERN
KINNEY COUNTIES UNTIL 800 PM CDT...
AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUEMADO...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NORMANDY...
DARLING...
PALOMA...
LAUGHLIN AFB AUXILIARY FIELD...
ELM CREEK...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 2873 10044 2884 10059 2888 10061 2891 10065
2902 10067 2909 10062 2902 10028
TIME...MOT...LOC 0025Z 298DEG 26KT 2897 10058The Laughlin AFB radar (KDFX), 58 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509241, 509242, 509243.